Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 285, NWS Jackson, MS

July 6, 2018Attala County, Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 6, 2018, 5:44 PM CDT for Attala County, Holmes County, Mississippi. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2018, 5:44 PM CDT (22:44 UTC)
Expired
Jul 6, 2018, 6:30 PM CDT
In force
46 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Attala County, MS, Holmes County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 82 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:00 PM CDTTSTM WND DMG3 E Providence, MSTWO TREES DOWN ALONG HIGHWAY 14.
Jul 6, 6:00 PM CDTTSTM WND DMG3 Nne Providence, MSA TREE WAS DOWNED ONTO UTILITY EQUIPMENT.
Jul 6, 6:10 PM CDTTSTM WND DMGKosciusko, MSA COUPLE TREES DOWN AROUND THE CITY OF KOSCIUSKO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2018-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2018-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
864 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WUUS54 KJAN 062244
SVRJAN
MSC007-051-062330-
/O.NEW.KJAN.SV.W.0285.180706T2244Z-180706T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jackson MS
544 PM CDT FRI JUL 6 2018

The National Weather Service in Jackson has issued a

* Severe Thunderstorm Warning for...
  Southeastern Holmes County in central Mississippi...
  Attala County in central Mississippi...

* Until 630 PM CDT.

* At 544 PM CDT, a severe thunderstorm was located near Hesterville,
  or near Kosciusko, moving southwest at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Kosciusko around 555 PM CDT.
  Mcadams around 605 PM CDT.
  Newport around 615 PM CDT.
  Pickens around 630 PM CDT.

Other locations impacted by this severe thunderstorm include West,
Ethel and Sallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3293 8973 3289 8974 3288 8997 3293 9010
      3323 8997 3318 8932 3294 8932
TIME...MOT...LOC 2244Z 038DEG 32KT 3314 8956 

HAIL...<.75IN
WIND...60MPH
 
$$

CME
2 follow-up statements
526 
WWUS54 KJAN 062304
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
604 PM CDT FRI JUL 6 2018

MSC007-051-062330-
/O.CON.KJAN.SV.W.0285.000000T0000Z-180706T2330Z/
Holmes MS-Attala MS-
604 PM CDT FRI JUL 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN HOLMES AND SOUTHERN ATTALA COUNTIES...

At 604 PM CDT, severe thunderstorms were located along a line
extending from near Smyrna to near Mcadams, moving southwest at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Durant around 610 PM CDT.
  Newport around 615 PM CDT.
  Goodman around 620 PM CDT.
  Pickens around 630 PM CDT.

Other locations impacted by these severe thunderstorms include
Sallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3293 8973 3289 8974 3288 8997 3293 9010
      3316 9000 3307 8932 3294 8932
TIME...MOT...LOC 2304Z 032DEG 28KT 3302 8947 3303 8976 

HAIL...<.75IN
WIND...60MPH
 
$$

CME
743 
WWUS54 KJAN 062317
SVSJAN

Severe Weather Statement
National Weather Service Jackson MS
617 PM CDT FRI JUL 6 2018

MSC007-051-062330-
/O.CON.KJAN.SV.W.0285.000000T0000Z-180706T2330Z/
Holmes MS-Attala MS-
617 PM CDT FRI JUL 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN HOLMES AND SOUTHERN ATTALA COUNTIES...

At 617 PM CDT, severe thunderstorms were located along a line
extending from near Singleton to near Newport, moving southwest at 25
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Goodman and Newport around 620 PM CDT.
  Pickens around 630 PM CDT.

Other locations impacted by these severe thunderstorms include
Sallis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3293 8973 3289 8974 3288 8997 3293 9010
      3315 8991 3315 8990 3302 8965 3297 8933
      3294 8932
TIME...MOT...LOC 2317Z 029DEG 21KT 3293 8955 3296 8982 

HAIL...<.75IN
WIND...60MPH
 
$$

CME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:58 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 6, 3:58 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
358 PM CDT Fri Jul 6 2018

.DISCUSSION...

Tonight and Saturday: A cold front is now pushing southward across
the Ohio Valley this afternoon, with a line of convection ongoing
well ahead of it from NE Arkansas eastward through the Tennessee
Valley. Across our area, routine scattered diurnal convection has
begun to break out. The airmass across most of the area is not
particularly favorable for severe storms. However, a somewhat more
favorable environment exists just to the north across parts of the
Mid South, where a few severe storms have already occurred this
afternoon along the aforementioned line of convection. Though 0-3 km
shear vectors better favor east-to-west moving storms this evening,
with the composite outflow along this line surging southward toward
the Delta, there is some potential for one of these stronger storms
to make it into the Delta late this afternoon into this evening.
Thus, we'll add mention to the HWO/graphics of a marginal threat for
severe storms in this area. These storms will likely lose steam
before approaching the I-20 corridor. Even with help from forcing
with the approaching front, expect a big dropoff in rain coverage
overnight with the loss of instability.

As the front stalls just north of the area on Saturday with
lingering boundaries from convection today/tonight, greater coverage
of showers and thunderstorms is expected throughout the day. The
atmosphere remains rather soupy with PW near 2", so locally heavy
rainfall will be possible. However, storm motions are expected to be
good enough to limit the threat for flooding, so this won't be
mentioned in the HWO at this time. The increased prevalence of
clouds and rain should help hold daytime highs down in most areas,
thus limiting heat stress concerns compared to previous days. /DL/

Saturday night through mid-late week next week (Thursday): Expect
considerable diurnal convective precipitation coverage through
the weekend with near to slightly below normal temperatures. As
mid-level ridging building eastward into the mid-upper
Mississippi Valley & Great Lakes, our area will remain mostly
under the southern fringe of this. This persistent pattern will
cause a weak front to hang up over the region with a few subtle
westward moving shortwaves tracking through and providing an
impetus for convection. With increasing low level convergence,
high moisture ~2+ inches, & light flow & weak Corfidi vectors,
expect some heavy downpours to remain possible. Flash flooding
can't be ruled out, but due to the scattered nature in convection
& plenty of green vegetation, there is not enough confidence to
put in the HWO/graphics. Severe potential looks low due to weak
lapse rates & shear but can't rule out an isolated stronger storm
or so. Due to increase rain & precip, temperatures will be held in
check slightly below normals, which should provide some brief
relief in the heat.

As we move into next week, ridging will again build north of the
area but potentially a little more increasing heights into our area,
especially by mid-late portions of the week. This will help to
provide more subsidence & convection to become more diurnal through
early-mid portions of next week. In addition, expect increasing
thermal profiles & decreasing clouds, so temperatures could rebound
near to slightly above normal & heat indices & heat stress will
potentially become a concern again as well. /DC/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will prevail through the majority of the TAF
period. Scattered SHRA/TSRA will cause brief categorical
reductions, mainly due to visibility, this afternoon through this
evening. A brief period of MVFR ceilings or visiblities are
possible around daybreak Saturday morning at GLH and GWO. /DL/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       73  89  72  89 /  48  61  59  66
Meridian      73  90  72  89 /  53  68  65  63
Vicksburg     74  89  72  89 /  40  63  60  69
Hattiesburg   71  88  71  88 /  45  79  68  70
Natchez       72  89  71  87 /  40  80  73  70
Greenville    73  87  72  88 /  42  56  51  57
Greenwood     73  87  72  88 /  47  58  54  55

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 6, 3:21 PM CDT, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
321 PM CDT Fri Jul 6 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>029-034>036-041-072030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Washington-
Humphreys-Holmes-Sharkey-
321 PM CDT Fri Jul 6 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and north and northwestern portions
of central Mississippi.

.DAY ONE...Tonight and Saturday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Through 9 PM

Isolated severe thunderstorms capable of producing damaging wind
gusts are possible through this evening.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023>026-MSZ030>033-037>040-042>066-072>074-072030-
Richland-Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Clay-
Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee-Issaquena-Yazoo-
Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-
Adams-Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-
Jones-Marion-Lamar-Forrest-
321 PM CDT Fri Jul 6 2018

This hazardous weather outlook is for portions of northeast
Louisiana and central and south Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

DL

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/jan/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Jul 6, 4:21 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jackson MS
421 PM CDT FRI JUL 6 2018

MSZ049-062145-
Rankin MS-
421 PM CDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL RANKIN COUNTY UNTIL
445 PM CDT...

At 421 PM CDT, Meteorologists were tracking a strong thunderstorm
near Pelahatchie, or 10 miles northeast of Brandon, moving west at 25
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Fannin around 435 PM CDT.
  Brandon around 445 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3245 8977 3227 8974 3223 9003 3240 9006
TIME...MOT...LOC 2121Z 080DEG 22KT 3235 8984

CME
Special weather statement, Jul 6, 4:30 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Jackson MS
430 PM CDT FRI JUL 6 2018

MSZ026-062200-
Grenada MS-
430 PM CDT FRI JUL 6 2018

...A STRONG THUNDERSTORM WILL AFFECT GRENADA COUNTY UNTIL 500 PM
CDT...

At 430 PM CDT, Meteorologists were tracking a strong thunderstorm
near Gore Springs, or 14 miles east of Grenada, moving southwest at
30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Gore Springs and Misterton around 440 PM CDT.
  Grenada and Elliott around 500 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

If on or near Grenada Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3387 8977 3387 8951 3368 8951 3368 8986
      3389 8991 3390 8977
TIME...MOT...LOC 2130Z 060DEG 26KT 3382 8957

CME
Local storm report, Jul 6, 4:48 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     MOORHEAD                33.45N 90.51W
07/06/2018                   SUNFLOWER          MS   PUBLIC

            THREE TREES WERE DOWN IN MOORHEAD. REPORTED
            BY CITY HALL.

&&
Local storm report, Jul 6, 5:21 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
521 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     1 W MONTPELIER          33.72N 88.96W
07/06/2018                   CLAY               MS   EMERGENCY MNGR

            A FEW TREES DOWN NEAR HIGHWAY 389 AND
            HIGHWAY 46. REPORTED BY EMA.

&&
Local storm report, Jul 6, 5:22 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
522 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     1 N PHEBA               33.59N 88.95W
07/06/2018                   CLAY               MS   EMERGENCY MNGR

            A FEW TREES DOWN. REPORTED BY EMA.

&&
Local storm report, Jul 6, 5:36 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
536 PM CDT FRI JUL 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     1 S GRENADA             33.76N 89.81W
07/06/2018                   GRENADA            MS   LAW ENFORCEMENT

            TREE DOWN ON ROBINSON ROAD REPORTED BY
            GRENADA SO.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:46 PM CDTSpecial Weather StatementJANLeflore29 min
Jul 6, 2:57 PM CDTSpecial Weather StatementJANHinds33 min
Jul 6, 3:19 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower56 min
Jul 6, 3:57 PM CDTSpecial Weather StatementJANLowndes18 min
Jul 6, 4:09 PM CDTSpecial Weather StatementJANClay51 min
Jul 6, 4:18 PM CDTSevere Thunderstorm WarningJANChoctaw, Clay, Oktibbeha, Webster57 min
Jul 6, 4:21 PM CDTSpecial Weather StatementJANRankin24 min
Jul 6, 4:30 PM CDTSpecial Weather StatementJANGrenada30 min
Jul 6, 4:53 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada, Montgomery54 min
Jul 6, 4:56 PM CDTSevere Thunderstorm WarningJANWashington49 min
Jul 6, 5:06 PM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Montgomery, Oktibbeha39 min
Jul 6, 5:25 PM CDTSevere Thunderstorm WarningJANBolivar65 min
Jul 6, 6:31 PM CDTSpecial Weather StatementJANNeshoba14 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.